MAUDE Adverse Event Report: CARDINAL HEALTH JACKSONVILLE CANNISTER SUCTION 1500CC FLEX; APPARATUS, SUCTION, OPERATING-ROOM, WALL VACUUM POWERED

CARDINAL HEALTH JACKSONVILLE CANNISTER SUCTION 1500CC FLEX; APPARATUS, SUCTION, OPERATING-ROOM, WALL VACUUM POWERED
Model Number 65652-616
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/16/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Samples received (b)(6) 2017.The investigation is ongoing.Follow-up report will be file when completed.
 
Event or Problem Description
Over the last 4 - 5 weeks the bottom of six of the flexi wall mounted canisters has broken off in the icu area.When a patient is in the bed in icu the suction canisters are left on constantly and the tubing going to the patient is kinked and tucked near the patients head.The latest event occurred while performing life saving suctioning.It has happened with both old and new canisters.No information is available for the previous incidents.
 
Additional Manufacturer Narrative
Two samples were received for investigation.A visual examination of the canisters was completed by engineering and quality management.The canisters did show signs of stress around the inner base and both canisters had the bottom completely broken away.Portions of the bottom were tested for high/low bottom thickness by our laboratory personnel and the gate thickness, which is critical to quality dimension currently measured for this part, was found to be within specification.Previous testing in our laboratory with current and older inventory was performed.These samples were found to be comparable to the returned samples with regards to dimensional characteristics.This testing included a combination of cycle testing and static vacuum to determine the effect this has on canister performance.All test units performed within the engineering specifications.The polycarbonate canisters were also tested under vacuum levels of 27-29¿ mercury (hg) for 120 hours with no failures.Hospital vacuum systems normally operate anywhere from 14-25¿ hg.Note: per the directions for use, it is not recommended to subject the canister to vacuum when not in use.The returned canisters were identified as cavity #1, with a date code of 06-12 (june 2012) and 11-14 (november 2014).Based on the date codes, the polycarbonate canisters are 4 ½ and 3 ½ years old.Discussions have previously been held with quality, production, marketing, and engineering management.If the reusable polycarbonate hardware has been previously used multiple times, the most likely assignable cause is: chlorinated benzene based hydrocarbon germicidal / cleaning / disinfecting products per manufacturer's literature, or other harsh solvents are not recommended to be used on the polycarbonate hard canister system.These cleaning agent's literature further states that this is a cleaner for "hard surfaces only".The polycarbonate material that is utilized for our hardware items does not represent a non-porous surface.Polycarbonate vendor literature also does not recommend the use of polycarbonate material with benzene (phenols) stating that these solvents will cause crazing or cracking.It is cardinal health's position that repeated chlorinated hydrocarbon solvent cleaning might cause the silkscreen ink to fade.As indicated by the customer, the canisters are being left under constant vacuum with the patient tubing kinked for future use.As per the directions for use included with the product, the product is not designed to be kept under vacuum when not in use.Prolonged static vacuum may increase the risk of cracking or implosion.No lot number was provided by the customer; therefore, a review of the manufacturing device history record to determine if any deviations took place during the manufacture of the product could not be performed.The date code of the returned canisters were 06-12 (june 2012) and 11-14 (november 2014) which represents the date of manufacture (-0 / + 2 months) of the polycarbonate canister.It would be expected that the assembly and pack out time frame would also be within this general period.The non-conforming history for part number 65652-616, as well as 65-1089 and 71-1702d, which are subcomponents used in the assembly of 65652-616; was reviewed.No non-conformances were detected during the june 2012 and november 2014 timeframes.Based on the evaluation of the returned samples, the most likely assignable cause of the cracking would be from improper cleaning solutions.Chlorinated benzene based hydrocarbon germicidal / cleaning / disinfecting products per manufacturer's literature, or other harsh solvents are not recommended to be used on the polycarbonate hard canister system.Furthermore, as per the directions for use included with the product, the product is not designed to be kept under vacuum when not in use.Prolonged static vacuum may increase the risk of cracking or implosion.Without a specific assignable cause, no specific corrective actions can be completed; however, we will continue to monitor concerns such as these for possible future actions.Key production and quality personnel have been made aware of this reported incident through the investigation process.The directions for use for the medivac suction canister line is being updated as part of a design control project.This update will better emphasize the suggested cleaning agents and the risks associated with using other cleaning agents such as chlorinated benzene based hydrocarbons.

Brand Name
CANNISTER SUCTION 1500CC FLEX
Common Device Name
APPARATUS, SUCTION, OPERATING-ROOM, WALL VACUUM POWERED
Manufacturer (Section D)
CARDINAL HEALTH JACKSONVILLE
200 mcknight st.
jacksonville TX 75766
MDR Report Key6493937
Report Number1423537-2017-00082
Device Sequence Number557196
Product Code GCX
UDI-Device Identifier10630140153860
UDI-Public10630140153860
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryAS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/09/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model Number65652-616
Device Catalogue Number65652-616
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Distributor Facility Aware Date03/17/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/17/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/14/2017
Supplement Report FDA Received Date05/09/2017
Patient Sequence Number1